zoloft - wt. gain, possible weaning off

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Jan 2010
Total Posts : 1
   Posted 1/5/2010 9:30 PM (GMT -6)   
Hi - this is my first time on this board. I'll try to be brief. I've been on Zoloft since 2002. I loved it! No problems, worked just enough to keep me from giving up, you know? No wt. problems, weaned off ok at the very beginning of another pregnancy, did ok until baby was 2-5 months old. Kind of crashed, I think due to hormonal changes and having 5 kids. Went back on, fine, no wt problems. 2 miscarriages, then another baby, still the wt. gain didn't seem to happen. What I mean is that I would gain wt. during preg., then lose most or all of it. I never felt completely "pre-baby", but I didn't have to go out and get new clothes, either. Oh.... all this time I was on 50, then 100 mg. about a year ago, my dr. said to increase to 200 during PMS - so it's only for about a week or two that I take 200. Last summer I started putting wt on - I don't know how much. I don't have a scale - but I've gone up 2 pants sizes. I would guess I've gained probably 15 pounds, after losing most of the baby wt. I am still nursing, almost 40 and have a VERY unsupported life, emotionally, (my mom has severe drug problem, husband wants a divorce, 2 special needs kids - but honestly, they aren't a problem, they are actually easier than my typical kids! They just have more medical and educational needs than the others) So all these factors I mentioned have made me think it's just my body, mainly the almost 40 part. I feel like I've had perimenopause symptoms for about 5 years. But my best friend just mentioned that she thinks there is a link between Zoloft and wt. gain and after looking around on here, I see that she is right! I'm so disappointed, because I'm really afraid to go off of it. The situations in my life that made my tendency toward depression worse have only gotten harder. I won't be having any more babies, so I don't have to worry about the hormonal stuff (some of my worst times have been during preg. and post partum). I guess this is my main question: Since I didn't gain the wt. right away (for 6 years I had no problems), do you think that my wt. gain is really from Zoloft? I'm leaning towards no. I think I should REALLY try hard with exercising and watching my calories. Also, what are the brain zing things mentioned, mostly in regard to weaning off? If I wean off, what do you suggest? I'm so scared to do it! You know how it is...I feel like I just have to keep my head above water, get through each day.... my kids didn't ask for a depressed mom and JERK dad! But, I would LOVE to lose this weight!! Any comments would be greatly appreciated. Thanks!!

Elite Member

Date Joined Mar 2009
Total Posts : 18554
   Posted 1/6/2010 3:31 AM (GMT -6)   
hi catfood. i am jamie, male 37. i think, regardless that you are not going to further conceive i would recommend you have your hormone levels checked. fluctuations and low levels do all manner of stuff to our bodies, seems likely not the zoloft, although your perimempausal state along with the zoloft could be a contributing factor. also you are a real busy mum, and bless you for your love to your special kids, but maybe you need some down-time? check with your doc about your hormone levels. welcome to the forum, depression sucks, thus i would consider some de-stressing stratergies for yourself, and always know that we are always around. with compassion, jamie

getting by
Forum Moderator

Date Joined Sep 2007
Total Posts : 40391
   Posted 1/6/2010 10:25 AM (GMT -6)   
Hi there,
And welcome to the forum.
I am thinking (can you smell the smoke???lol), you started zoloft eight years ago.  As we get older, we do gain weight, and it is harder to lose.  So your age could be a factor.  I would take that into consideration.  I am 51 and it is hard to keep the weight off.  I really struggle, but I wont give up my ad at this time.
So talk to your doc and see what they say before you start weaning off.  And if you do decide to wean off, please have your doc help you. 
Keep posting, I am glad that you found us.  There is a wonderful group of members here and this is a good place to come. 
I hope that you have a good day today.  Keep us posted on how things are going.
Hugs, Karen
  Moderator-Depression and fibromyalgia
fibromyalgia, Chronic fatigue, depression,allergies

Veteran Member

Date Joined Nov 2008
Total Posts : 2854
   Posted 1/8/2010 7:44 PM (GMT -6)   

Hi...I wasn't on Zoloft but Lexapro...I think all SSRI's are just about the same.  I was really glad to put on some weight after starting it as I was so depressed I wasn't eating and became way too thin.  Until...along came 22 pounds.  I stopped the drug in October and have not yet lost a pound...if anything I've gained a couple of more.  The brain zaps?  Have had them every single day since I stopped taking the drug so please talk to your doctor and wean slowy.  I pretty much cut the pill in half for a couple of months then just stopped at 2.5mgs.  Bad idea.  I would really like to know about the weight-thing too.  Maybe it is just age, and it's harder to take off when you become an 'old broad' like I am!



fibro, menieres disease, RLS, anxiety disorder, disc compression, scoliosis, spinal stenosis TMJ  Meds: valium Advil

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, October 23, 2016 4:48 AM (GMT -6)
There are a total of 2,710,437 posts in 298,897 threads.
View Active Threads

Who's Online
This forum has 153443 registered members. Please welcome our newest member, mkjhgfredsw.
157 Guest(s), 5 Registered Member(s) are currently online.  Details
Georgia Hunter, Celeste15, Mad Martha, Miss spice bomb, Maraki

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer